Kentucky, 2016

Dense Fog in Kentucky, February 16, 2016

February 16, 2016 · NWS PAH · 22 events in 22 counties and zones

Widespread dense fog blanketed western Kentucky during the early morning hours. Visibility was one-quarter mile or less.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed western Kentucky during the early morning hours. Visibility was one-quarter mile or less. The dense fog occurred under a narrow ridge of high pressure that extended from the central Gulf coast northward to the Wabash River Valley. Light winds and moist ground from recent rain and snowmelt set the stage for the fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 15, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1150 PM CST MON FEB 15 2016

.UPDATE...
Issued at 1150 PM CST MON FEB 15 2016

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 259 PM CST MON FEB 15 2016

Average confidence in the short term.

Overrunning precipitation in the form of rain in the vicinity of an
inverted surface trough over the far southeast corner of our CWA at
the time of this writing will shift slowly shift eastward
through the late afternoon and early evening hours.

After a brief respite, by early Tuesday morning the leading edge of
precipitation with a system diving southeast out of the northern
plains should be entering the far northwestern and western sections
of our CWA. Per critical thicknesses, BUFKIT soundings, etc.
precipitation could be a mix of rain and snow over all but the far
western sections of our CWA.

As the system moves across the area Tuesday morning thermal profiles
would suggest either freezing rain or snow generally north of a line
from Owensboro Kentucky to Perryville Missouri early transitioning
by midday to all snow far northeast, a rain/snow mix across the rest
of the northeast half of the CWA with rain over the southwest half.

Tuesday afternoon the chances for mixed precipitation begin to
diminish from southwest to northeast as the storm moves away with
the best chances for either snow or ice accumulation over the
northern and northeast sections respectively. Snow totals should
range from near zero along a line from Perryville Missouri to
Greenville Kentucky to around an inch along the far northeast corner
of our CWA. Ice accumulations should be generally limited to areas
along and north of the I-64 corridor and with totals just a few
hundredths of an inch. Therefore no plans for an advisory at this
time.

 Just took a look at the 18Z NAM12, and although I don't often lend
much credibility to the interim model runs (06Z, 18Z), it takes the
approaching system on a more southerly track than the 12Z run. If
this verifies it would mean colder thermal profiles and ultimately
better chances for mixed precipitation farther south and west. Will
make no changes at this juncture.

In the wake of this system high pressure and rising heights aloft
will keeps things dry and with above normal temperatures by the end
of the period.

.LONG TERM...(Thursday through Monday)
Issued at 259 PM CST MON FEB 15 2016

Relatively dry and mild conditions are expected during the long term
period as the mean upper-level flow pattern should be quasi-zonal.
The main features of interest will be a transitory upper-level ridge
on Thursday and a surface cold frontal passage late in the weekend.

As for the daily specifics, a fast-moving 500 mb shortwave ridge
will traverse our region on Thursday. This feature will be
associated with dry and milder conditions. Strengthening deep-layer
southwest flow should clear out any remaining low clouds or fog.
Highs will be in the 50s. There may still be a small amount of snow
in some areas, but snow cover does not appear to be a big factor in
the temp forecast.

On Friday, a low-amplitude shortwave trough will progress rapidly
east across the Great Lakes region. This shortwave is projected to
pass far enough north of our region to have little if any effect on
our weather. However, there will likely be a weakening of the strong
southwest low-level flow, which will be around 50 knots (at 850 mb)
early Friday. A period of cloudiness should accompany the trailing
end of the shortwave. There are some GFS ensemble members which
indicate a little qpf, but the model consensus is still dry.

On Saturday, dry and mild conditions will continue in the wake of
the shortwave. Forecast highs will follow the in-house model blend,
which averages in the mid 60s both Friday and Saturday.

On Sunday, a surface cold front will move southeast across our
region as a weak 500 mb trough settles into the Mississippi Valley.
There is a good chance of some showers with this front. A few
thunderstorms cannot be ruled out with boundary layer dew points in
the 50s and very weak instability. However, thunder potential
appears too limited to include in the forecast at this time.

On Monday, cooler and drier air will filter south as high pressure
moves east from the Plains. The 12z gefs and ecmwf indicate the air
mass will be of Pacific origin as the flow pattern remains low-
amplitude across the USA. This is still seven days away, and the
higher amplitude model solutions cannot be ruled out.

&&

.AVIATION...
Issued at 1150 PM CST MON FEB 15 2016

Clouds and visibilities IFR or below will persist through the night
as low level moisture remains trapped beneath a strong inversion.
Conditions at KCGI are less certain, but even there we expect a
reduction to at least MVFR through the night. An approaching clipper
system will spread the potential for precipitation back into the
area on Tuesday.

Temperatures will be warm enough over most of the area for rain.
However, morning temperatures at KEVV may be cold enough to support
a few hours of snow or a rain/snow mix. Light and variable winds
tonight will pick up from an easterly direction Tuesday morning,
then swing around to the northeast and north on the back side of the
low late in the day.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM...MY
AVIATION...RJP
Hazardous weather outlook, Feb 15, 3:38 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CST MON FEB 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 PM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT OVER PARTS OF
SOUTHWEST ILLINOIS AND PARTS OF SOUTHEAST MISSOURI. AREAS AFFECTED
SHOULD BE GENERALLY NORTH AND WEST OF A LINE FROM MOUNT VERNON
ILLINOIS TO MARBLE HILL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN MAY MIX WITH SNOW AND OR FREEZING RAIN AT TIMES TUESDAY OVER
PORTIONS OF THE AREA. TEMPERATURES ARE FORECAST TO BE ABOVE
FREEZING...BUT MINOR SNOW ACCUMULATIONS CANNOT BE RULED
OUT...MAINLY IN GRASSY AREAS ACROSS THE NORTHEAST THIRD OF THE
OUTLOOK AREA. LIGHT ACCUMULATIONS ARE POSSIBLE GENERALLY ALONG AND
NORTH OF THE INTERSTATE 64 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF ICE
OR SNOW ACCUMULATION WOULD BE APPRECIATED.

JP

In the hours before

Special weather statement, Feb 15, 9:03 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CST MON FEB 15 2016

KYZ008-009-011>013-016-017-019>022-160600-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ...
PRINCETON...MADISONVILLE...HOPKINSVILLE...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
903 PM CST MON FEB 15 2016

...AREAS OF DENSE FOG OVER PARTS OF THE AREA...

PATCHY DENSE FOG CAN BE EXPECTED THIS EVENING...GENERALLY OVER
THAT PART OF WESTERN KENTUCKY SOUTH AND EAST OF A LINE FROM
OWENSBORO TO MAYFIELD. VISIBILITIES OF LESS THAN ONE QUARTER MILE
CAN BE EXPECTED. SLOW DOWN AND PUT PLENTY OF DISTANCE BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU. ALSO ALLOW PLENTY OF TIME FOR
SUDDEN STOPS IN TRAFFIC AHEAD OF YOU. BE PREPARED FOR SUDDEN
CHANGES IN VISIBILITY. CONDITIONS WILL BE SLOW TO IMPROVE TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Muhlenberg forecast zone
Reported by
ASOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Trigg forecast zone
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
February 16, 12:00 AM CST to 6:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
February 16, 1:00 AM CST to 4:00 AM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615813, 615814, 615815, 615816, 615818, 615819, 615820, 615821, 615822, 615823, 615825, 615826, 615827, 615829, 615830, 615831, 615832, 615833, 615834, 615836, 615840, 615837.